Red urine: Common Causes & What to Do

Medical review: Dr. Clarisse Bezerra
Family Doctor
August 2022

Red or pink urine is usually a sign of blood in the urine, however there are other reasons why it can happen. Certain foods or medications can also give urine a red color. 

If you do not have other symptoms, like fever, pain with urination, or bladder heaviness, the red color is likely not blood. 

Nonetheless, if you think you may have a urinary issue, or if the red urine persists for over 3 days, you should see your family doctor or specialist for assessment, to see if there is an underlying problem that requires treatment. 

Imagem ilustrativa número 1

The causes of red urine include:

1. Blood in the urine

The presence of blood in the urine is one of the main causes for red urine. Blood does not always means that there is a urinary tract problem. Many women may notice that their urine is red-tinged during their period, while others may notice reddened urine following intense physical activity. Check out the most common causes of blood in the urine.

If you suddenly notice blood in the urine, or if you have other symptoms like pain with urination, fever or a foul odor, you may have an underlying health condition like kidney stones, a UTI or bladder cancer. 

2. Food coloring

Urine can sometimes become red after eating certain foods, especially when these foods are heavily processed with food coloring. This can happen with birthday cakes that have intense colors, or colored gummy candy. 

Urine can also become red after eating fresh foods that are naturally dark in color. You may notice darker or reddened urine after consuming beets, blackberries or rhubarb, especially if eaten in high quantities. 

3. Medication use

Using certain medication can also affect urine color and can make it appear more red. Some medications that have this side-effect include: 

  • Rifampicin
  • Phenolphthalein
  • Daunorubicin
  • Phenazopyridine
  • Contrast dye used for diagnostic imaging, like MRIs. 

If you have started a new medication and noticed that your urine is red, you should see your prescriber to determine whether it is related to the medication. You should also check your medication leaflet to confirm whether red urine is a possible side effect. 

What to do if you have red urine 

The only way to confirm what is causing red urine is to see your doctor for assessment. Red urine that appears a few hours after eating dark red food or after taking a new medication may not be a medical emergency, especially if you do not have any other symptoms. However the only way to confirm what is causing it is to see your doctor. 

If you suspect that the redness is related to something you ate, stop eating this food for 2 to 3 days and monitor your urine color. After stopping, your urine should return to its normal color. If you think the red urine is caused by a medication, you should see your prescriber to discuss whether there is an alternate medication you can take. 

Symptoms that occur with urine color changes, like fever or burning with urination, may be a sign of a urinary tract infection. If you have additional symptoms, you should see a doctor to identify the underlying cause and initiate treatment as necessary. 

Was this information helpful?

Edited by Tua Saude editing team in August 2022. Medical review completed by Dr. Clarisse Bezerra - Family Doctor in August 2022.
Medical review:
Dr. Clarisse Bezerra
Family Doctor
Dr. Bezerra possesses a medical degree and specializes in family medicine. She is licensed to practice under CRM-CE licence #16976.